Ohio, 2019

Tornado and Hail in Ohio, May 28, 2019

May 28, 2019 · NWS PBZ · 6 events in 3 counties and zones

Mid-level westerly flow of 45-70kts streamed over the Great Lakes/Upper Ohio Valley. A shortwave trough embedded within this zonal flow entered the region and moved eastward throughout the day, helping to provide forcing for ascent and strengthening of deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Mid-level westerly flow of 45-70kts streamed over the Great Lakes/Upper Ohio Valley. A shortwave trough embedded within this zonal flow entered the region and moved eastward throughout the day, helping to provide forcing for ascent and strengthening of deep layer shear. Mid-level westerly flow of 45 to 70 knots also streamed over the Great Lakes and the Upper Ohio Valley. Large hail was supported by mean layer CAPE of 1500 to 3000 J/kg and effective bulk shear of 35 to 50kts. Additionally, strong synoptic winds and steepening low-level lapse rates increased the severe wind threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 27, 8:35 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, May 27, 8:35 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
935 PM EDT Mon May 27 2019

.SYNOPSIS...
Shower and thunderstorms return overnight followed by another round
of thunderstorms later in the afternoon. Some storms may be severe.
Daily shower and thunderstorm chances will then continue the
remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 9:30pm, a large MCS is near the Indiana-Ohio border. While this
MCS will decay as it moves east, still felt that it was prudent to
bump up most locations to categorical pops during the overnight
hours. The lack of daytime heating should help to limit instability
with the precipitation, but a few strong to severe thunderstorms
still cannot be ruled out as the rain moves east, with rain beginning
at the western border of the forecast area around midnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
With the 9:30pm update, not as sure about the break in the weather
described below - this should be the case for most locations, but
think some showers will still be present north and east of Pittsburgh
at sunrise before the break develops.

3pm discussion:
A break in the weather is expected earlier on Tuesday as the sfc
low and trailing frontal boundary stall out along or just north of
the PA/NY border. Enhanced southwesterly winds will increase WAA and
moisture advection through the morning and afternoon with moisture
pooling moreso across northern zones closer to the sfc boundary.

Latest guidance has trended up CAPE values during the afternoon and
early evening with HREF mean values over 3000 J/kg across the
northern half of the forecast area by mid/late afternoon and slightly
lower values to the south. Shear profiles are favorable for organized
severe convection...as bowing lines and/or supercells. Damaging wind
and hail are the primary threats with dry mid-level air yielding
high DCAPE values and sufficient instability from -10C to -20C.
Hodographs support tornadic storms as well...with more favorable LCLs
across northern zones where ll moisture is expected to pool.

Convection will gradually diminish overnight Tuesday with the loss
of heating. Tuesday will be warm, with most locations in the low to
mid 80s by th afternoon and only falling into the mid 60s overnight.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Strong southeast CONUS ridging will continue through Wednesday
before a deep high-plains low ejects towards the eastern CONUS.
Wednesday will be rather warm with a chance of rain in the late
afternoon and evening as small perturbations move through zonal-flow
aloft.

The aforementioned low will then bring rain and slightly cooler
weather on Thursday into Friday before upper flow flattens out again.

After Friday, expect daily rain chances with each passing shortwave
trough or perturbation in the quasi-zonal flow.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Shower and thunderstorms, and areas of MVFR vsbys, are expected to
spread across the area tonight as an upper level shortwave trough and
a sfc warm front approach and cross the region. Model progged
elevated instability is limited, so included only VCTS with showers
as the coverage of thunderstorms is in question. The best instability
is progged at ZZV where a tempo TS was included. A low level jet
should also support a LLWS potential at ZZV late tonight/early Tue.

The trough should exit Tue morning as the sfc warm front lifts N.
MVFR cigs are expected N of the front at FKL and DUJ from morning
through early afternoon. Gusty SW-W wind is expected with mixing and
an increasing pressure gradient. Thunderstorm chances should
escalate in the afternoon as daytime destabilization occurs, and a
cold front moves S across the Upper OH Valley region. Included prob30
for TS in most TAFS, though FKL and DUJ could see FROPA before
activity increases along the front, so included a VCTS there.

.Outlook...
Periodic restriction potential should continue through Fri as areas
of low pressure cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 27, 1:19 PM EST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
219 PM EDT Mon May 27 2019

OHZ039-040-049-050-PAZ029-031-075-076-WVZ001>003-281830-
Tuscarawas-Carroll-Harrison-Jefferson OH-Washington-Greene-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-
219 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk of severe thunderstorms with damaging winds
60 mph or greater and large hail exceeding 1 inch in diameter
Tuesday afternoon and evening. A few isolated tornadoes are also
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ041-PAZ007>009-013>016-020>023-073-074-WVZ513-281830-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Western Tucker-
219 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is an enhanced risk of severe thunderstorms with damaging
winds 60 mph or greater and large hail exceeding 1 inch in diameter
Tuesday afternoon and evening. A few isolated tornadoes are also
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-OHZ048-057>059-068-069-WVZ004-012-021-509>512-514-281830-
Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Eastern Tucker-
219 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe thunderstorms with damaging winds
60 mph or greater and large hail exceeding 1 inch in diameter
Tuesday afternoon and evening. A few isolated tornadoes are also
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 28, 12:02 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
102 AM EDT Tue May 28 2019

OHZ068-069-280530-
Monroe-Noble-
102 AM EDT Tue May 28 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT MONROE AND NOBLE COUNTIES...

At 102 AM EDT, a strong thunderstorm was located near Caldwell,
moving northeast at 40 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Martinsville...               Woodsfield...
Caldwell...                       Dudley...
Beallsville...                    Summerfield...
Belle Valley...                   Lewisville...
Sarahsville...                    Jerusalem...
Dexter City...                    Wilson...

This includes  Interstate 77 in Ohio between mile markers 18 and 32.

A Tornado Watch remains in effect until 400 AM EDT for east central
Ohio.

LAT...LON 3995 8129 3995 8124 3987 8124 3986 8104
      3968 8086 3967 8087 3957 8104 3958 8126
      3961 8127 3959 8136 3965 8145 3964 8147
      3958 8147 3958 8155 3961 8159 3966 8159
      3967 8164 3975 8164 3976 8170 3978 8170
TIME...MOT...LOC 0502Z 237DEG 35KT 3968 8151

The radar

The Cincinnati radar (KILN), 156 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Muskingum

When
May 28, 12:36 AM EST to 12:38 AM EST
Where
Muskingum County, 0.38 mi ENE of Roseville to 0.66 mi ENE of Roseville
Rating
EF1
Path length
0.31 mi
Path width
750 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.803, -82.074

The NWS Storm Survey confirms an EF1 tornaod went through town with winds around 105mph to 109mph. Damage was noted right at |the county line at the intersection of Perry Street and West 1st |Street and continued eastward through town. There was extensive |tree damage that was used to determine the EF1 rating. Over 70 |hardwood trees were either uprooted, snapped, or lost large limbs.|There were over 20 softwood trees that sustained similar damage. |Several homes sustained damage due to trees falling on them. |Additionally up to ten homes lost less than 20% of their shingles |from the wind. There was a tractor trailer that was used for |storage that was overturned. A shed was completely destroyed along|with several other loose outdoor items adjacent to homes in the |town of Roseville. The tornado lifted just west of Hoop Pole Road,|where large branches were brought down in a wooded area. The |beginning point of this tornado is pending further evidence |from a survey by the National Weather Service in Charleston, WV.

Hail, Columbiana

When
May 28, 2:03 PM EST
Where
Columbiana County, 1.72 mi WNW of Calcutta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.690, -80.600

A trained spotter reported 1 inch diameter hail.

Hail, Columbiana

When
May 28, 4:22 PM EST
Where
Columbiana County, 0.87 mi SW of Unity
Measured
1 in hail
Reported by
Social Media
Coordinates
40.860, -80.560

Pea to quarter-sized hail was reported on social media.

Hail, Tuscarawas

When
May 28, 5:04 PM EST
Where
Tuscarawas County, 0.52 mi E of Mineral City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -81.360

A trained spotter reported 1 inch diameter hail.

Thunderstorm Wind, Columbiana

When
May 28, 7:11 PM EST
Where
Columbiana County, 3.14 mi W of Middleton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.830, -80.710

The Department of Highways reported trees down along Route 558.

Thunderstorm Wind, Columbiana

When
May 28, 7:15 PM EST
Where
Columbiana County, 1.25 mi WNW of Signal
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.810, -80.670

The Department of Highways reported trees down along Route 517 to the northeast of Lisbon.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824712, 824685, 824702, 824703, 824715, 824716.